Purchase this article with an account.
Aphrodite Dracopoulos, Carol Westall; Reduction of the Photopic Negative Response (PhNR) in Children with childhood epilepsy on vigabatrin therapy. Journal of Vision 2007;7(15):58. doi: https://doi.org/10.1167/7.15.58.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Introduction: The antiepileptic drug vigabatrin (VGB) may cause retinal toxicity. The photopic negative response (PhNR) is a negative-going wave that occurs following the b-wave of an electroretinogram (ERG) and is consistent with an origin in ganglion cells. Our purpose was to investigate the PhNR in children with Infantile Spasms (IS) (a childhood epilepsy) on VGB therapy. Methods: Thirty children with IS (age range 3–14 months) were tested before VGB administration (baseline) and every three months for a 10 month duration. Photopic ERGs were recorded to brief white Ganzfeld flashes delivered on a white background. The amplitude of the PhNR before and after VGB was compared. The PhNR amplitude was measured from the baseline to the negative trough between the cone-b wave and subsequent positivity. Results: The mean PhNR amplitude in children with IS was reduced with initiation of VGB (p=0.02). The reduction was more significant than that of other ERGs. Conclusion: The PhNR is reduced in children with IS taking VGB suggesting reduction in inner retina layer function. Future research will confirm whether the PhNR acts as an early ganglion cell marker of VGB-induced retinal toxicity.
This PDF is available to Subscribers Only